Missouri, 2017

Hail in Missouri, May 30 to 31, 2017

May 30 to 31, 2017 · NWS SGF · 8 events in 5 counties and zones

A few severe thunderstorms produced large hail across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few severe thunderstorms produced large hail across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 4:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 30, 4:52 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Tue May 30 2017

...00z Aviation Forecast Update...

.SHORT TERM...(This evening and tonight)
Issued at 325 PM CDT Tue May 30 2017

An area of showers continue to track east across south central
Missouri this afternoon. Instability has decreased with the
better instability now south of the area. Therefore, the thunder
has shifted south of the area across Arkansas. There may still be
an isolated embedded rumble of thunder before this activity moves
out of south central Missouri late this afternoon, but this is a
low chance.

Behind the area of showers that have spread through the area the
sun has come back out and instability is starting to increase
across Kansas into western Missouri. Isolated/scattered storm
development will be possible late this afternoon across eastern
Kansas and western Missouri and this activity will spread/develop
southeast into the area this evening into tonight. Coverage in
this activity will be limited with most locations remaining dry. A
few of the strongest storms may be capable of hail in excess of
dimes and winds in excess of 50 mph this evening, but again this
will be a very localized risk and not widespread by any means.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue May 30 2017

An upper level low will remain northeast of the area as upper
level ridging remains to the west of the area. Energy from the
Upper level low will keep isolated/scattered shower/storm chances
at times Wednesday through Thursday. As instability increases in
the afternoon/early evening a small chance of a strong/marginally
severe storm may be possible. Coverage in any convection will not
be widespread and any shower/storm that does affect a given
locations will be brief in nature.

An upper level shortwave trough will move through the region
Friday into the weekend and may bring additional showers and
storm chances, which may be a little more widespread in nature
than the rain expected through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 551 PM CDT Tue May 30 2017

VFR conditions will continue through the next 24 hours across the
area. There are no aviation concerns for pilots. Winds will be
light and variable to southwesterly about 5 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Griffin
Hazardous weather outlook, May 30, 2:04 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
304 PM CDT Tue May 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
304 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  An area of showers will continue to track across and then out
  of south central Missouri late this afternoon. An isolated
  rumble of thunder or two may be possible, with no severe
  weather risk.

  Additional scattered storm development will be possible late
  this afternoon/early evening across eastern Kansas and western
  Missouri. This activity may then spread southeast later tonight.
  A few storms may produce hail up to the size of dimes and winds
  in excess of 50 mph this early this evening. Otherwise cloud to
  ground lightning strikes will be the risk with any storms that
  can develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Scattered thunderstorms will be possible at times through
  Thursday night.

  A few strong to severe storms will be possible across
  extreme southeastern Kansas and west-central Missouri
  Wednesday afternoon and early Wednesday evening. There is then
  a Limited Risk for severe storms across portions of the
  Missouri Ozarks on Thursday.

  Better chances for more widespread thunderstorms will then
  occur from later Friday into Saturday night as a storm
  system approaches from the southwestern United States.

  Scattered thunderstorms will then be possible early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 30, 4:43 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT TUE MAY 30 2017

MOZ067-302315-
St. Clair MO-
543 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or 15 miles southwest of Clinton, moving southeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman Lake...                    Appleton City...
Osceola...                        Lowry City...
Roscoe...                         Vista...
Johnson City...                   Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 9375 3807 9351 3789 9378 3817 9406
      3821 9405
TIME...MOT...LOC 2243Z 310DEG 35KT 3822 9398

Burchfield
Special weather statement, May 30, 5:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
618 PM CDT TUE MAY 30 2017

MOZ067-068-310000-
Hickory MO-St. Clair MO-
618 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKORY AND EASTERN
ST. CLAIR COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles northeast of El Dorado Springs, moving southeast
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Weaubleau...
Collins...                        Roscoe...
Vista...                          Gerster...
Quincy...                         Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 9341 3783 9360 3783 9369 3804 9393
      3819 9378
TIME...MOT...LOC 2317Z 311DEG 14KT 3808 9379

Burchfield
Special weather statement, May 30, 5:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
633 PM CDT TUE MAY 30 2017

MOZ066-067-078-310015-
Vernon MO-Cedar MO-St. Clair MO-
633 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CEDAR...
NORTHEASTERN VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 715 PM
CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schell City, or 15 miles east of Rich Hill, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
El Dorado Springs...              Schell City...
Roscoe...                         Tiffin...
Taberville...                     Cedar Springs...
Monegaw Springs...

LAT...LON 3792 9363 3780 9394 3804 9419 3806 9413
      3804 9411 3805 9410 3803 9408 3803 9406
      3817 9406 3819 9405
TIME...MOT...LOC 2333Z 316DEG 27KT 3809 9409

Burchfield

The radar

The Springfield radar (KSGF), 80 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, St. Clair

When
May 30, 6:30 PM CST
Where
St. Clair County, 0.69 mi N of Blackjack
Measured
0.75 in hail
Reported by
Public
Coordinates
37.880, -93.800

Hail, Vernon

When
May 30, 7:44 PM CST
Where
Vernon County, Schell City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.020, -94.120

Dime to nickel sized hail covered the ground around Schell City.

Hail, Cedar

When
May 30, 8:10 PM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.880, -94.020

Penny to quarter size hail covered the ground near El Dorado Springs.

Hail, Cedar

When
May 30, 8:40 PM CST
Where
Cedar County, 0.55 mi E of Stockton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
37.700, -93.790

Half dollar to ping pong size hail was reported near Stockton. There were numerous pictures from social media.

Hail, Cedar

When
May 30, 8:44 PM CST
Where
Cedar County, Stockton
Measured
1 in hail
Reported by
Social Media
Coordinates
37.700, -93.800

This storm report was from social media.

Hail, Polk

When
May 30, 8:45 PM CST
Where
Polk County, 3.01 mi NE of Rondo
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.800, -93.430

Hail, Barton

When
May 30, 10:20 PM CST
Where
Barton County, 3.5 mi N of Newport
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.580, -94.090

There was a picture from social media of quarter to half dollar size hail just east of Milford.

Hail, Vernon

When
May 31, 2:10 PM CST
Where
Vernon County, 1.29 mi ESE of Fair Haven
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -94.160

Quarter size covered the ground and wind gusts were estimated up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694630, 694631, 694632, 694635, 694633, 694634, 694636, 694637.